Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Memphis, TN

January 22, 2006Decatur County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jan 22, 2006, 9:16 PM CST for Decatur County, Tennessee. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2006, 9:16 PM CST (03:16 UTC)
Expired
Jan 22, 2006, 11:15 PM CST
In force
119 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Decatur County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
566 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 230320
FFWMEG
TNC039-230515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
916 PM CST SUN JAN 22 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE

* UNTIL 1115 PM CST

* AT 912 PM CST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
ON NUMEROUS ROADS IN THE COUNTY...2 TO 4 INCHES OF RAINFALL HAS 
FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUGAR
  TREE...PARSONS...JEANETTE AND DECATURVILLE.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3545 8823 3543 8804 3583 8800 3586 8818

$$
1 follow-up statement
000 
WGUS74 KMEG 230517
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1114 PM CST SUN JAN 22 2006

TNC039-230530-
DECATUR TN-
1114 PM CST SUN JAN 22 2006

...A FLASH FLOOD WARNING HAS EXPIRED FOR DECATUR COUNTY...

AT 1114 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAIN FALLING ACROSS DECATUR COUNTY. DOPPLER RADAR ESTIMATES 
THAT AN ADDITIONAL ONE QUARTER TO ONE HALF INCH OF RAINFALL IS STILL 
POSSIBLE BEFORE TAPERING OFF OVERNIGHT. 

MINOR FLOODING OF SECONDARY ROADS IS STILL POSSIBLE THROUGH EARLY 
MORNING. 

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3545 8823 3543 8804 3583 8800 3586 8818

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 8:45 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 22, 8:45 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
845 PM CST SUN JAN 22 2006

.DISCUSSION...02Z SURFACE ANALYSIS PLACES QUASI-STATIONARY BOUNDARY
JUST SOUTH OF A LINE FROM SAVANNAH TO TUPELO. SOUTH OF THE BOUNDARY
THIS EVENING A FEW STORMS SHOWED SOME ROTATION/BOWING SEGMENT
CHARACTERISTICS...THOUGH BELOW SEVERE LIMITS. MAIN FORECAST CONCERN
THIS EVENING IS CONVECTIVE TRENDS.

NAM/GFS SUGGEST QUASI-STATIONARY BOUNDARY WILL SHIFT EAST OVERNIGHT
INTO MONDAY MORNING...CLEARING THE FORECAST AREA BY NO LATER THAN
NOON TOMORROW AND RAINFALL TAPERING OFF DURING THE MORNING. MODEL
SOUNDINGS SUGGEST SOME ELEVATED THUNDER POSSIBLE OVERNIGHT FOR AREAS
ALONG AND SOUTH OF THE BOUNDARY...THOUGH THINK IT WILL BE LIMITED AT
BEST. RAINFALL IS ALREADY BEGINNING TO TAPER OFF ACROSS PORTIONS OF
NORTHEAST ARKANSAS/MISSOURI BOOTHEEL. WILL ISSUE AN UPDATE TO ADJUST
FOR CURRENT TRENDS.

UPDATED GRIDS WILL BE PUBLISHED SHORTLY.

.PREV DISCUSSION...ISSUED 114 PM CST SUN JAN 22 2006...

RAIN CONTINUES OVER MUCH OF THE REGION. SURFACE STATIONARY FRONT
REMAINS WELL SOUTH OF THE REGION TOWARDS CENTRAL AND SOUTHERN MS.
THERE IS AN 850 FRONT...THAT IS STALLED ACROSS THE MIDSOUTH AND IS
THE FOCUS FOR THE RAIN. ENTRANCE REGION OF UPPER JET ALONG WITH
SOME ELEVATED INSTABILITY IS RESULTING IN SOME EMBEDDED THUNDER
MAINLY SOUTH OF I 40. NAM/GFS SHOWS ANOTHER GOOD BATCH OF RAIN
COMING UP OUT OF TEXAS AS A LOW PRESSURE SYSTEM LIFTS OUT. RADAR
TRENDS ARE SUPPORTING THIS. SEVERE POTENTIAL REMAINS VERY
LOW...SMALL HAIL IS POSSIBLE. RIVERS ARE RISING...ESPECIALLY OVER
NORTH MS AND RIVER FLOOD WARNINGS HAVE BEEN ISSUED. DOES NOT
APPEAR TO BE A FLASH THREAT WITH RAINFALL AMOUNTS IN THE 3 AND 12
HR ESTIMATES REMAINING WELL BELOW FLASH FLOOD GUIDANCE VALUES.
PONDING OF AREA ROADS DUE TO CLOGGED DRAINS AND POUR DRAINAGE IS
LIKELY. THE RAIN SHIELD SHOULD GRADUALLY SHIFT EASTWARD THIS
EVENING AS THE UPPER LEVEL SHORTWAVE MOVES THROUGH THE REGION.
RAIN SHOULD COME TO AN END AFTER MIDNIGHT OVER EASTERN
ARKANSAS...LATE IN THE NIGHT AND CLOSER TO DAWN ELSEWHERE. MAV IS
A TOUCH COOLER IN MIN TEMPS TONIGHT OVER NORTHEAST ARKANSAS DUE
TO TAD FASTER CLEARING THAN MET GUIDANCE. POPS CONTINUE INTO
TOMORROW MORNING OVER EASTERN SECTIONS OF THE AREA. MOST OF THE
REGION SHOULD SEE A GRADUAL CLEARING TREND. THE NAM SHOWS LOW
CLOUDS HANGING ON MUCH OF THE DAY OVER NORTHEAST MS.

HIGH PRESSURE COMBINED WITH NORTHWESTERLY FLOW ALOFT SHOULD
PROVIDE DRY WEATHER THROUGH MIDWEEK. TEMPS SHOULD COOL DOWN CLOSER
TO NORMAL...PERHAPS SLIGHTLY ABOVE SINCE THE NEW AIR MASS IS STILL
NOT SIGNIFICANTLY COLD WITH 850 TEMPS ABOVE 0. MODELS CONTINUE TO
DELAY THE NEXT SYSTEM. THAT BEING AN UPPER LOW THAT EJECTS OUT OF
THE SOUTHWESTERN US AND MOVES THROUGH THE OHIO VALLEY REGION
THU/FRI. UPPER FLOW REMAINS SOUTHWESTERLY INTO THE WEEKEND WITH
SEVERAL SMALLER IMPULSES MOVING THROUGH THE REGION...CONTINUING
RAIN CHANCES THROUGH THE WEEKEND.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Jan 22, 3:37 AM CST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CST SUN JAN 22 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231145-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
337 AM CST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

RAIN...HEAVY AT TIMES WILL SPREAD FROM NORTHERN MISSISSIPPI INTO
THE REST OF THE MID SOUTH TODAY AND CONTINUE INTO SUNDAY NIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTHERN
MISSISSIPPI. RAIN WILL TAPER OFF EARLY MONDAY MORNING AS THE LOW
PRESSURE SYSTEM MOVES EAST OF THE AREA. RAINFALL AMOUNTS OF ONE TO
TWO INCHES ARE LIKELY THROUGH EARLY MONDAY MORNING WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. MINOR FLOODING OF SMALL STREAMS WILL BE
POSSIBLE WITH THIS EVENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Jan 22, 7:41 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
741 PM CST SUN JAN 22 2006

MSZ017-024-230215-
ITAWAMBA MS-MONROE MS-
741 PM CST SUN JAN 22 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ITAWAMBA AND MONROE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 3 MILES NORTHEAST OF NEW WREN TO 14 MILES
SOUTHWEST OF ABERDEEN AT 741 PM CST...MOVING NORTHEAST AT 30 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN ITAWAMBA AND MONROE COUNTIES...INCLUDING THE CITIES OF
ABERDEEN AND AMORY...SHOULD MONITOR THIS STORM CLOSELY.

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.